Wisconsin, 2021Heavy Snow in Wisconsin, December 28, 2021
December 28, 2021 · NWS DLH · 1 event in 1 county or zone
A low pressure system developed over eastern Colorado early on the 28th and moved northeastward through the day across the Central Plains and into Upper Michigan by sunrise on the 29th. While most of the heavier snow with this system fell across northeastern Minnesota, parts of the Bayfield Peninsula did receive around 6 inches of snowfall by the time the storm departed the area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over eastern Colorado early on the 28th and moved northeastward through the day across the Central Plains and into Upper Michigan by sunrise on the 29th. While most of the heavier snow with this system fell across northeastern Minnesota, parts of the Bayfield Peninsula did receive around 6 inches of snowfall by the time the storm departed the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 28, 11:40 AM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 28, 11:40 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1140 AM CST Tue Dec 28 2021
.DISCUSSION...(Today through Monday)
Issued at 504 AM CST Tue Dec 28 2021
Summary: Another round of snow will move through today into
tonight with very cold temperatures to follow behind the system.
Another chance for snow to end the week before quieting down for
the weekend and remaining cold.
High pressure stretched from the southern Canadian Prairies into
northern Minnesota, Wisconsin and the Ohio Valley. Developing low
pressure was observed over the central High Plains with a weak
frontal boundary extending into Minnesota. A strong upper jet on
the order of 175 knots was centered from southern Minnesota across
Wisconsin to points further east. A trough was digging across the
Rockies and was leading to surface cyclogenesis over eastern
Colorado/western Kansas. This low will move east today with an
inverted trough/ upper level shortwave moving across the Upper
Midwest. Another area of low pressure will develop along this
trough late today near northeastern Minnesota.
This low moving across the Central Plains will spread snow showers
from southwest to northeast this morning and into this afternoon
across the Northland. Dry air near the surface will delay the
start of snowfall despite radar returns overhead. Snow will
continue through the day before tapering off this evening for
most. Overall, the system is less dynamic than the one we are
still cleaning up from and it features less moisture. With the
track of the low to our south, southeasterly winds will lead to
lake-enhancement once again along the North Shore. Snowfall rates
of 1 to 2 inches per hour will be possible late this afternoon
and evening when the strongest forcing moves through. Once snow
along the North Shore tapers off during the early morning hours,
another 4 to 7 inches is expected with locally higher amounts
along the ridgeline. The remainder of northeastern Minnesota will
see around 2 to 5 inches of accumulation with 1 to 2 inches across
northwest Wisconsin. Winter Storm Warnings remain in effect for
the North Shore zones with Winter Weather Advisories over the
remainder of northeastern Minnesota and much of northwest
Wisconsin. Snowfall totals across northwest Wisconsin have come
down with this update, but will keep the inherited advisory across
the area.
Very cold air will arrive behind this system tonight and wind
chills may drop to as low as -20 to -30 across our western zones
in the hours around sunrise Wednesday morning. A Wind Chill
Advisory may be needed, but will leave this decision to later
shifts so as not to conflict with the Winter Weather Advisory
already out. Another shot of light snow will be possible in the
Thursday timeframe before another reinforcing push of cold air
arrives for the weekend. Highs Saturday will struggle to reach
zero across northeastern Minnesota with single digits and teens
above zero across northwest Wisconsin. Lows Sunday morning will be
in the teens and 20s below zero with dangerous wind chills
possible as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1138 AM CST Tue Dec 28 2021
Another round of snow showers will be working their way across the
region again today. Radar and satellite already indicate some snow
moving through the BRD region and across northern MN. Further
upstream there are reports of VLIFR visibilities with higher snowfall
rates inbound for BRD. This system will continue to rotate across
the region today with BRD/HIB/DLH/INL likely receiving 3-5 inches.
Snow also expected in NW WI but recent model runs are bringing
slightly lower totals for that region. The system will move out of
the region around midnight and ceilings will eventually improve to
VFR by tomorrow morning for most the region.
&&
.MARINE...
Issued at 504 AM CST Tue Dec 28 2021
Southwesterly winds around 10 to 20 knots around sunrise this
morning will quickly become light and variable by mid-morning
before turning easterly by late morning and increasing to 5 to 15
knots with gusts to 20 to 25 knots. As these winds persist into
tonight, waves will build along the North Shore to 2 to 5 feet
from Silver Bay to Grand Portage and conditions may be hazardous
to small craft. As a low pressure system moves through tonight,
winds turn westerly and increase to 10 to 20 knots with gusts to
25 knots for the overnight hours and for much of the day
Wednesday.Winds then diminish Wednesday night to 5 to 10 knots.
Snow this afternoon and into this evening may lead to reduced
visibility, especially along the North Shore zones.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 -4 9 -4 / 80 80 0 0
INL 16 -12 2 -14 / 80 80 0 0
BRD 17 -16 4 -8 / 100 60 0 0
HYR 25 -2 13 -4 / 100 80 0 0
ASX 26 5 17 0 / 70 80 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST tonight for WIZ001-
006.
Winter Weather Advisory until midnight CST tonight for WIZ002-
007>009.
MN...Winter Weather Advisory until midnight CST tonight for MNZ010-
011-018-019-025-026-033>038.
Winter Weather Advisory until 4 AM CST Wednesday for MNZ012.
Winter Storm Warning until 4 AM CST Wednesday for MNZ020-021.
LS...None.
&&
DISCUSSION...BJH
AVIATION...Britt
MARINE...BJHHazardous weather outlook, Dec 28, 5:05 AM CST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
505 AM CST Tue Dec 28 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
505 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Accumulating snow is expected today into tonight across the
region. Accumulations will be highest along the North Shore, with
amounts ranging from 5 to 7 inches. Locally higher amounts are
possible. Elsewhere, accumulations will range from 2 to 6 inches.
Use caution when traveling today as roads may be slippery. Winter
Storm Warnings and Winter Weather Advisories remain in effect
today into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Cold temperatures are expected on Wednesday morning as well as
this weekend. Wind chills below negative 25 degrees will be
possible for large portions of the area. Wind Chill Advisories
may be needed.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-291115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
505 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty east to southeast winds shifting to the west will be
possible late this afternoon and overnight, particularly along
the North Shore and around the outer Apostle Islands. In addition,
higher waves may also build tonight. Conditions may become
hazardous to smaller vessels.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty west winds early Wednesday morning may lead to hazardous conditions
for smaller vessels along the North Shore and around the outer
Apostle Islands.
Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 28, 9:28 AM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
928 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM SNOW 2 SW BLACKBERRY 47.16N 93.42W
12/28/2021 M10.0 INCH ITASCA MN PUBLIC
MELTED 0.60 INCHES OF WATER EQUIVALENT
WITHIN THE SNOW PACK.
&&
WOLFELocal storm report, Dec 28, 9:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
946 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM SNOW 3 SW LITTLE PINE 46.72N 93.90W
12/27/2021 E11.0 INCH CROW WING MN PUBLIC
&&
WOLFELocal storm report, Dec 28, 10:13 AM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1013 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM SNOW 2 NNE LITTLE ROUND LAKE 46.00N 91.35W
12/28/2021 E12.0 INCH SAWYER WI PUBLIC
&&
WOLFELocal storm report, Dec 28, 11:56 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1156 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 6 N KNIFE RIVER 47.03N 91.80W
12/28/2021 E14.5 INCH ST. LOUIS MN PUBLIC
&&
WOLFELocal storm report, Dec 28, 12:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1257 PM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM SNOW 1 NW MOTLEY 46.35N 94.65W
12/28/2021 M3.5 INCH CASS MN TRAINED SPOTTER
&&
WOLFELocal storm report, Dec 28, 1:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
147 PM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM SNOW 6 WNW LAKE SHORE 46.53N 94.48W
12/28/2021 M4.0 INCH CASS MN PUBLIC
&&Heavy Snow, Bayfield
- When
- December 28, 2:00 PM CST to 10:00 PM CST
- Where
- Bayfield forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 46.635, -91.181 (the zone’s center; the record gives no point)
Snowfall totals of up to 5 inches were received from around the county, but some terrain-influenced heavier snowfall was observed along the Bayfield Peninsula to the northeast of the city of Bayfield.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Minnesota, December 28 to 29, 20211 death · 3 injured · 10 events
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997557.